Curbside Consultation of the Liver: 49 Clinical Questions

Mitchell L. Shiffman, MD

Question 43: I Have Been Increasing The Dose Of Diuretics In My Patient With Ascites Over Several Weeks. He Still Has Ascites But Has Now Developed An Elevation In Serum Creatinine To 2.0 Mg/Dl. What Should I Do? (continued)

Douglas M. Heuman, MD; Adil Habib, MD

Rising creatinine in the cirrhotic patient with ascites is a potentially ominous finding. It requires immediate attention to identify and address the underlying cause. Six possible explanations should be considered in this situation. First, azotemia may simply reflect overaggressive diuresis of cirrhotic ascites. Studies in the 1960s by Gabuzda and colleagues demonstrated that the maximum rate of absorption of ascites from the peritoneum is on the order of 500 mL per day.1 While peripheral edema is present, diuresis can proceed rapidly, since tissue fluid can be mobilized quickly. Once edema…